Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 53, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 29, 2003, 10:26 PM EDT for Kanawha County, West Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2003, 10:26 PM EDT (02:26 UTC)
- Expired
- May 29, 2003, 11:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 3 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 168 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
203 WUUS51 KRLX 300226 SVRRLX WVC039-300300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 1026 PM EDT THU MAY 29 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KANAWHA COUNTY IN WEST VIRGINIA... * UNTIL 1100 PM EDT... * AT 1022 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM NEAR CROSS LANES...MOVING SOUTH AT 15 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...CHARLESTON...DUNBAR... INSTITUTE...MARMET...SOUTH CHARLESTON...ST. ALBANS AND TORNADO. --CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3845 8170 3838 8191 3821 8176 3819 8153 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 9:58 PM EDT, 28 minutes earlier.
Area forecast discussion, May 29, 9:58 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 958 PM EDT THU MAY 29 2003 ******************************************************************** 958 PM EDT THU MAY 29 2003 UPDATING TO EXTEND POPS TO A BIT AFTER MIDNIGHT EXCEPT IN NORTH CENTRAL AND NORTHEAST ZONES. TWEAKED TEMP AT BKW A BIT...OTHERWISE LEFT THEM ALONE. .RLX... WV...NONE. OH...NONE. VA...NONE. KY...NONE. CL ******************************************************************** 705 PM EDT THU MAY 29 2003 QUICK UPDATE TO UP POPS FOR THE EARLY EVENING HOURS UP NORTH AND TO ADD THUNDER BACK IN...LOOKS TO PERSIST FOR AT LEAST THE NEXT COUPLE OF HOURS. .RLX... WV...NONE. OH...NONE. VA...NONE. KY...NONE. CL ******************************************************************** 305 PM EDT THU MAY 29 2003 TONIGHT AND FRIDAY... SHORT WAVE ROTATING THRU SE KENTUCKY PRODUCING A FEW SCATTERED SHOWERS ACROSS REGION WHICH SHOULD DIE OFF RAPIDLY ONCE THE SUN SETS. FRIDAY DAYTIME STILL LOOKS DRY AS HIGH PRESSURE ALONG GULF COAST TRIES TO BRIEFLY RIDGE INTO AREA. FRIDAY NIGHT THROUGH SUNDAY NIGHT... ONLY MINOR TIMING DIFFERENCES IN THE RATHER STRONG FRONTAL SYSTEM THAT PUSHES THROUGH LATE FRIDAY NIGHT OR EARLY SATURDAY MORNING. ALL AGREE THAT THIS VIGOROUS SYSTEM HAS GOOD MOISTURE TO WORK WITH AND MARGINAL INSTABILITY. SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THIS FRONT ARE LIKELY FRIDAY NIGHT ESPECIALLY IN THE WEST...AND ON SATURDAY MORNING ESPECIALLY IN THE EAST. HIGH PRESSURE AND CLEARING SKIES ARE EXPECTED BY SUNDAY AS CANADIAN HIGH PRESSURE BUILDS IN. TEMPERATURES WILL CONTINUE TO AVERAGE BELOW NORMAL. MONDAY THROUGH THURSDAY... MODELS ARE BEGINNING TO SHOW A BIT OF A PATTERN SHIFT IN THE EXTENDED RANGE...WITH THE RIDGE IN THE WEST MOVING TOWARD THE WEST COAST AND MORE OF THE TROUGH DIGGING INTO THE INTERMOUNTAIN WEST BY LATE NEXT WEEK. THIS WILL ALLOW MORE RIDGING TO DEVELOP ACROSS THE SOUTHEASTERN US...WHICH WILL HAVE A BIG IMPACT ON THE WEATHER FOR WED AND THURS. FIRST...HIGH PRESSURE WILL REMAIN IN CONTROL ON MONDAY. MAY SEE AN INCREASE IN CLOUDS LATER IN THE DAY...BUT OVER...MONDAY SHOULD BE A NICE DRY DAY WITH TEMPERATURES WARMING ABOUT 5 TO 10 DEGREES FROM SUNDAY HIGHS. AS THE HIGH SLIDES SOUTHEAST ON MONDAY...THE WINDS WILL GRADUALLY BECOME SOUTHWESTERLY...WHICH WILL HELP THE WARMUP. TUESDAY WILL REMAIN DRY AS THE LAST IN A SERIES OF SYSTEMS IN THE NORTHWEST FLOW ORGANIZES OVER THE NORTHERN PLAINS AND WESTERN GREAT LAKE STATES. THIS SYSTEM WILL APPROACH ON WEDNESDAY...BUT THE UPPER LEVEL PATTERN CHANGE...THE FRONT WILL STRUGGLE TO MOVE ACROSS THE OHIO VALLEY AND MAY BECOME STATIONARY. THIS WILL CAUSE MORE CLOUDS WITH SHOWERS AND TSTORMS POSSIBLE. THIS THREAT WILL LINGER INTO THURSDAY AS WELL. FOR TEMPERATURES...MEX GUIDANCE WAS PRETTY CLOSE. HAVE TONED DOWN HIGH TEMPS FOR TUESDAY...WEDNESDAY AND THURSDAY...PER ENSEMBLE MOS ALONG WITH OPERATIONAL GFS BEING FASTER THAN HPC ANTICIPATED POSITIONS OF THE FRONTAL BOUNDARIES. DB/JMV/ESS ******************************************************************** 950 AM EDT THU MAY 29 2003 WILL UPDATE ZONES THIS MORNING TO TAPER BACK POPS A BIT THIS AFTERNOON IN THE WESTERN ZONES AS MAIN AXIS OF SHORT WAVE MOVES ON THROUGH. DB ******************************************************************** 350 AM EDT THU MAY 29 2003 ...TODAY AND TONIGHT... LIKELY SHOWERS REMAIN THIS MORNING. BY 3:30 AM...THERE WERE BASICALLY 3 NORTHWEST TO SOUTHEAST ORIENTED LINES OF HEAVIER FALLEN PRECIPITATION. THE HEAVIEST BAND...TOTALING ANYWHERE FROM A QUARTER OF AN INCH UP TO A RADAR ESTIMATED INCH AND A HALF...STRETCHED FROM VINTON COUNTY IN OHIO...THROUGH CLAY AND NICHOLAS COUNTIES OF WEST VIRGINIA. HOWEVER...GROUND TRUTH SO FAR HAS NOT YIELDED ANYTHING OVER AN INCH. ANOTHER KICKER FROM PESKY SOUTHERN GREAT LAKES UPPER LEVEL LOW CONTINUES TO PLAGUE THE AREA. A ROGUE EMBEDDED THUNDERSTORM STILL OCCURRING HERE AND THERE THIS MORNING. KEPT THE MENTION OF THUNDERSTORMS IN THE FORECAST FOR THE FIRST 24 HOURS. DID QUICKEN UP EXITING PRECIP THIS AFTERNOON/EVENING...WITH ONLY SLIGHT POPS WEST OF THE OHIO RIVER TONIGHT. THINGS ARE REALLY EXPECTED TO QUIET DOWN AFTER 06Z TONIGHT. ...FRIDAY THROUGH NEXT WEDNESDAY... HIGH PRESSURE BUILDS INTO THE REGION BRIEFLY AHEAD OF THE NEXT SYSTEM. FRONT WILL MOVE ACROSS THE FORECAST AREA SATURDAY...SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE REGION...WILL HOLD ON TO A CHANCE OF SHOWERS MAINLY DURING THE MORNING SUNDAY. HIGH PRESSURE FILTERS INTO THE MIDDLE OHIO VALLEY SUNDAY INTO TUESDAY. THE WILL GRADUALLY MOVE EAST INTO THE ATLANTIC TUESDAY AHEAD OF THE NEXT FRONT. MOISTURE MOVES BACK INTO THE FORECAST AREA WEDNESDAY...COMBINES WITH THE FRONTAL LIFT...VORTMAX AIDING THE LIFT...CAUSING SHOWERS. THE TEMPERATURES WERE IN THE BALLPARK. .END/ KF/ELW ********************************************************************
Hazardous weather outlook, May 29, 2:48 AM EDT, 19 hours 38 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-291500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 247 AM EDT THU 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. KF
In the hours before
Special weather statement, May 29, 5:48 PM EDT, 4 hours 38 minutes before
OHZ066-067-075-076-084-085-WVZ008>011-016>020-028>032-038>040-046- 047-300000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 548 PM EDT THU MAY 29 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A LINE OF SHOWERS AND THUNDERSTORMS IS ORGANIZING ACROSS PORTIONS OF NORTHERN WEST VIRGINIA AND SOUTHEAST OHIO. THE HEAVIEST STORMS ARE CURRENTLY ACROSS RITCHIE...DODDRIDGE...HARRISON...AND BARBOUR COUNTIES. THERE ARE OTHER...WEAKER STORMS ACROSS SOUTHEAST OHIO. MOST OF THE PRECIPITATION IS MOVING SOUTHWARD AT ABOUT 15 TO 20 MPH. ANY OF THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL...AND BRIEF DOWNPOURS. A COUPLE MAY APPROACH OR EVEN EXCEED SEVERE LIMITS. LARGE HAIL...AT OR A BIT GREATER THAN THREE-QUARTERS OF AN INCH IN DIAMETER...IS THE PRIMARY THREAT. REMEMBER THAT ALL THUNDERSTORMS CAN PRODUCE CLOUD TO GROUND LIGHTNING STRIKES. STORM ACTIVITY IS EXPECTED TO DIMINISH DURING AND AFTER SUNSET. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. CL
Special weather statement, May 29, 7:57 PM EDT, 2 hours 29 minutes before
WVZ015-016-018-027-028-035>038-046-300300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 757 PM EDT THU MAY 29 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 7:50 PM A LINE OF WEAKENING THUNDERSTORMS EXTENDED FROM NEAR REEDY IN ROANE COUNTY SOUTHEASTWARD ACROSS GASSAWAY IN BRAXTON COUNTY...THEN ACROSS HOLLY RIVER STATE PARK IN WEBSTER COUNTY TO DURBIN IN POCAHONTAS COUNTY. THE LINE...WHICH HAS HAD NO REPORTED HISTORY OF SEVERE WEATHER IN THE LAST HOUR...WAS WEAKENING AS IT MOVES TO THE SOUTH AT NEAR 20 MPH. THIS LINE SHOULD CONTINUE TO WEAKEN AND DISSIPATE BY 11 PM. BRIEF VERY HEAVY RAINS AND GUSTY WINDS MAY STILL OCCUR WITH A FEW OF THE STORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Local storm report, May 29, 9:07 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
907 PM EDT THU MAY 29 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
905 PM EVANS WV 1.00 INCH HAIL
05/29/03 JACKSON EVENT OCCURRED BETWEEN
850 PM AND 905 PMThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 8:50 PM EDT | Severe Thunderstorm Warning | RLX | Jackson | 25 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.